Georgia, 2002

Damaging Wind in Georgia, December 20, 2002

December 20, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 20, 2:35 PM EST, 25 minutes earlier.

Area forecast discussion, Dec 20, 2:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EST FRI DEC 20 2002

CURRENTLY...COLD FRONT WELL S OF THE AREA WITH ONLY FEW-SCT CU OVER
GA ZONES. TEMPS MAINLY IN THE 60S WITH WLY FLOW FAIRLY STRONG AT 21
MPH AT JAX AND 17 MPH FOR GNV. OCCASIONAL GUSTS TO 31 HAVE BEEN
REPORTED.

FORECAST...HIGH PRES WILL CONT TO BUILD INTO THE AREA THROUGH SAT
WITH WINDS DECREASING OVERNIGHT. FORTUNATELY...BOUNDARY LAYER WINDS
WILL STAY UP FOR THE BETTER PORTION OF TONIGHT WHICH WILL HELP KEEP
TEMPS FROM TUMBLING FAST OVERNIGHT. PATCHY FROST IS POSSIBLE AND
WILL MENTION IN ZONES. OTHERWISE...SLIGHTLY BELOW NORMAL TEMPS
SAT...WITH A SLIGHT WARMING TREND SEEN FOR SUN AFTN (AFTER MINS IN
THE LOWER TO MID 30S) AS HIGH SCOOTS SE AND RETURN FLOW SETS UP. A
WEAK FRONT IS PROGGED TO MOVE INTO CENTRAL GA SUN AFTN THAT
EVENTUALLY STALLS OVER EXTREME N FL SUN NIGHT. LITTLE MOISTURE AND
LIFT SO NO POPS PLANNED. BY MON...MID-UPPER LEVEL BACKS IN RESPONSE
TO STRONG SHORTWAVE OVER THE SW U.S. WITH OVERUNNING EVENT BEGINNING
BY MON NIGHT. SFC CYCLOGENESIS SHOULD BE TAKING PLACE MON NIGHT
NEAR THE TX COAST.

MARINE...WILL CONT WITH SPLIT OF NEARSHORE AND OFFSHORE WATERS FOR
TONIGHT. SCA WILL CONT WITH THE HIGHER SEAS OFFSHORE WATERS. BUOY
41012 INDICATED 290 DEG AT 19G25KT AND SEAS 6 FT. WINDS DECREASE
THRU SAT AS HIGH CENTER MOVES INTO THE COASTAL WATERS SAT NIGHT. SW
FLOW INCREASES LATE SUN. WILL ALSO INDICATE SCA CONDS LATE XMAS EVE
INTO XMAS DAY AS LOW PRES SYSTEM AND FRONT AFFECT MARINE AREA.

EXTDD...LATEST GUIDANCE AND ENSEMBLES CONT TO INDICATE SFC LOW
DEVELOPMENT OVER LOWER MS VALLEY XMAS EVE. WARM FRONT APPEARS TO
LIFT OVER THE FORECAST AREA WITH A GOOD PORTION OF THE CWA IN THE
WARM SECTOR. UPPER LEVEL DYNAMICS AND INSTABILITY LOOK SUFFICIENT TO
PRODUCE THUNDERSTORMS. PLANNING ON AT LEAST CHANCE POPS FOR TUE AND
WED. WARM FRONT SHOULD LIFT N OF THE AREA BY XMAS MORNING WITH COLD
FRONT PUSHING THROUGH EARLY PART OF XMAS DAY. TIMING OF COLD FRONT
BY 12Z GFS ON XMAS LOOKS A BIT FASTER. CLEARING AND COOLER THU AND
FRI.

FIRE WX...WILL LIKELY KEEP THE FIRE WX WATCH UP FOR SAT AFTN DUE TO
LONG DURATIONS OF LOW RH.

PRELIM...
AMG   36  61  37  66 /   0   0   0  10
SSI   33  60  36  67 /   0   0   0   0
JAX   37  61  35  70 /   0   0   0   0
SGJ   39  59  38  69 /   0   0   0   0
GNV   35  62  32  71 /   0   0   0   0
OCF   35  63  32  72 /   0   0   0   0

.JAX...
FL...SMALL CRAFT ADVISORY OUT TO 60NM.
GA...SMALL CRAFT ADVISORY OUT TO 60NM.

SHASHY/ZIBURA
Hazardous weather outlook, Dec 20, 10:30 AM EST, 4 hours 30 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

IN WAKE OF A COLD FRONT...WINDS WILL BE GUSTY FROM THE WEST TODAY
AT 15 TO 25 MPH.  CAUTION IS ADVISED ON AREA WATERWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
December 20, 3:00 PM EST
Where
Coffee County, Broxton
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.633, -82.900

Large trees down across power lines with power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323895.